Five West Point military academy cadets and a sixth man overdosed on fentanyl while on spring break in Florida, police said.
First responders were called Thursday afternoon to a vacation rental home in Wilton Manors to deal with overdoses, the Wilton Manors Police Department said in a statement. When first responders arrived, two bystanders were performing CPR on two unconscious men on the lawn, and bystanders were also treated at the scene, police told The New York Times.
Two other men were unconscious inside the home, Fort Lauderdale Fire Rescue Battalion Chief Stephen Gollan said at a news conference.
Gollan said police believe the men had unknowingly taken cocaine mixed with fentanyl, a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine, according to the Centers for Disease Control and Prevention.
“It’s kind of alarming that this substance could be out there and literally just one use could put you in cardiac arrest,” Gollan said.
All six victims were men in their early 20s and were treated with Narcan, which is used to reverse overdoses. All six were taken to hospital and three of the men were later released. Two remained in critical condition and on ventilators Friday night. Another victim is in stable condition.
Five of the men are cadets from the US Military Academy at West Point, New York. Their names were not released, but West Point said in a statement that it “is aware of the incident involving West Point cadets.”
Police said they made an arrest in the case on Friday evening, but did not give further details. Gollan said at Friday’s press conference that he fears more overdoses could occur in the coming days.
“Obviously, if there’s a bad batch, it’s normally not just for one buyer, it’s normally going to everyone who bought the same stuff they got it from,” Gollan said. . “There is great concern that there may be further ODs over the next two days just based on what we see with the fentanyl that was here.”